Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 54, NWS Honolulu, HI

October 12, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 12, 2015, 9:07 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2015, 9:07 AM HST (19:07 UTC)
Expired
Oct 12, 2015, 12:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 9:25 AM HSTFLASH FLOODWaikane, HIHPD REPORTS WAIKANE STREAM OVERFLOWING ONTO KAMEHAMEHA HIGHWAY AND WAS ABOUT 8 INCHES DEEP WITH THE ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WGHW50 PHFO 121907
FFWHFO
HIC003-122200-
/O.NEW.PHFO.FF.W.0054.151012T1907Z-151012T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
907 AM HST MON OCT 12 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL NOON HST

* AT 904 AM HST...GAUGE REPORTS INDICATED HEAVY RAIN FALLING OVER 
  WINDWARD OAHU. RADAR WAS SHOWING RAIN FALLING AT UP TO THREE 
  INCHES PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  KAWELA BAY...MAUNAWILI...WAIMANALO...HAUULA...KAHUKU...
  WAIKANE AND LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN HONOLULU COUNTY.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2145 15773 2141 15774
      2138 15771 2134 15771 2132 15781 2170 15802
      2171 15797

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:30 AM HST, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 12, 3:30 AM HST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON OCT 12 2015

.SYNOPSIS...A SURFACE TROUGH REMAINS NEARLY STATIONARY ACROSS THE
CENTRAL PORTIONS OF THE ISLAND CHAIN AND WILL KEEP WINDS GENERALLY
LIGHT OVER THE NEXT COUPLE OF DAYS. EXPECT SEA BREEZES TO DEVELOP
AND BRING AFTERNOON CLOUDS AND SHOWERS...WITH PERIODS OF LOCALLY
HEAVY RAINFALL POSSIBLE. A FEW THUNDERSTORMS MAY ALSO DEVELOP FROM
THE BIG ISLAND TO OAHU THIS AFTERNOON. STRONGER TRADE WINDS WILL
RETURN BY MID WEEK AS A WEAK FRONT MOVES ACROSS THE ISLANDS TUESDAY
AND WEDNESDAY.

&&

.DISCUSSION...LIGHT TRADES CONTINUE AS A WEAK SFC TROUGH REMAINS
STATIONARY OVER THE CENTRAL PORTIONS OF THE ISLAND CHAIN. THESE
LIGHT WINDS OR EVEN CALM AT TIMES WILL ALLOW FOR DAYTIME SEA BREEZES
AND NIGHTTIME LAND BREEZES TO DEVELOP STATEWIDE DURING THE NEXT
COUPLE OF DAYS.

TODAY...AS SEA BREEZES DEVELOP IN THE AFTERNOON HOURS...CLOUDS AND
SHOWERS WILL FORM OVER LEEWARD AND INTERIOR AREAS OF THE SMALLER
ISLANDS. THE INFLUENCE OF THE AFOREMENTIONED SFC TROUGH MAY PROVIDE
ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS...MAINLY OVER LEEWARD
AREAS OF THE BIG ISLAND AND INTERIOR MAUI. SHOWERS MAY LINGER INTO
THE EVENING HOURS...WITH FOCUS SHIFTING TO WINDWARD AND MAUKA AREAS.

A WEAK COLD FRONT IS EXPECTED TO MOVE IN FROM THE NW ON TUE...AND
TRACK E ACROSS THE ISLAND CHAIN THROUGH WED. MODELS SHOW THE PARENT
UPPER LEVEL TROUGH NEARING THE ISLANDS FROM THE N ALSO BY MID WEEK.
SO FAR THE ONLY SIGNIFICANT IMPACTS WITH THIS FRONT/TROUGH SYSTEM
SEEM TO BE A WEAK BAND OF SHOWERS MOVING OVER THE ISLANDS TUE AND
WED.

A HIGH PRESSURE SYSTEM BEHIND THE FRONT WILL PUSH COOLER AND DRIER
NNE WINDS ACROSS THE ALOHA STATE. LEFTOVER MOISTURE UPSTREAM OF THE
ISLANDS WILL GET CAUGHT IN THE TRADE FLOW LATER IN THE
WEEK...BRINGING PERIODS OF ENHANCED SHOWERS FAVORING WINDWARD AND
MOUNTAIN AREAS THROUGH THE REST OF THE WORK WEEK. MODELS ALSO SHOW
ANOTHER FRONTAL BOUNDARY APPROACHING THE ISLANDS FROM THE N LATE
THUS...WHICH MAY AGAIN WEAKEN THE TRADES THROUGH THE UPCOMING
WEEKEND.

AT 11 PM HST SUN...TROPICAL STORM NORA WAS LOCATED ABOUT 855 MILES
ESE OF HILO HAWAII...MOVING WNW AT 8 MPH. PLEASE VISIT THE CENTRAL
PACIFIC HURRICANE CENTER WEBSITE AT WWW.WEATHER.GOV/CPHC FOR THE
MOST RECENT BULLETINS REGARDING THE PROGRESS OF NORA.

&&

.AVIATION... A WEAK SURFACE TROUGH NEAR OAHU HAS DISRUPTED TRADE
WIND FLOW OVER THE STATE OF HAWAII ENOUGH TO ALLOW LAND BREEZES TO
PREDOMINATE MOST LEEWARD AREAS OVERNIGHT. THESE WEAK LAND BREEZES
WILL BE REPLACED BY LIGHT SEA BREEZES MOST OF THIS AFTERNOON. A DEEP
PLUME OF MOISTURE OVER THE CENTRAL ISLANDS WILL FUEL AFTERNOON AND
EVENING CONVECTION. PERIODS OF HEAVY RAIN AND ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING FROM OAHU TO THE BIG ISLAND.

TRADE WINDS MEANWHILE WILL PREVAIL OVER KAUAI WHERE AN AIRMET FOR
MTN OBSC REMAINS IN EFFECT. THIS AIRMET WILL LIKELY BE CANCELED THIS
AFTERNOON AS THE SURFACE TROUGH MENTIONED ABOVE SHIFTS SLOWLY
WESTWARD OVER KAUAI.

&&

.MARINE... ALTHOUGH SOME OF THE CHANNELS ARE EXPERIENCING BREEZY
PERIODS...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY /SCA/ LEVELS THROUGH EARLY NEXT WEEK. SOME COASTAL ZONES IN
THE WESTERN PART OF THE STATE MAY SEE SCA WINDS TUESDAY AND
WEDNESDAY ALONG A PASSING COLD FRONT.

MODERATE NORTHWEST SWELLS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS...BUT SURF FROM THESE SWELLS SHOULD REMAIN BELOW ADVISORY
LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...REYNES
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.